A new study in the journal Pediatrics says that as many as 1.48 psychotic symptoms per 100 person-years could result from the use of the medications prescribed for the treatment of attention deficit hyperactivity disorder (ADHD). In other words, for every 100 children taking a medication for one year, one or two will experience hallucinations or similar issues.
Patient warnings for ADHD have been on medication labels since 2007, based on FDA recommendations following reports that about one out of every 1,000 children experiences an adverse psychiatric event while using the medications. The reactions include hallucinations (visual or aural), manic behavior and paranoia. Experts at the FDA reviewed 49 randomized, placebo-controlled trials and looked at drug manufacturers' analyses of their post-marketing surveillance databases.
"Patients and physicians should be aware that psychosis or mania arising during drug treatment of attention-deficit hyperactivity disorder may represent adverse drug reactions," wrote the study authors.
The researchers found psychotic symptoms in all of the drugs they tested and no psychotic symptoms in children who were not taking the medications. The hallucinations mostly involved seeing or feeling bugs, worms or snakes and stopped when the children stopped taking the drugs.
The stimulant medications for ADHD treatment include drugs like Adderall XR, Concerta, Daytrana, Focalin, Focalin XR, Metadate CD, Ritalin LA and Strattera. Estimates indicate that just over 4 percent, or 2.5 million, of American children are taking ADHD medications.